- Valencia, IC; Weiss, E; Sukenik, E; Kerdel, FA
- A 50-year-old previously healthy white woman developed a tender erythematous draining subcutaneous nodule on her left cheek, 9 months after receiving multiple injections of bovine embryonic cells in different areas of the face, neck, and chest as a skin rejuvenation treatment. Over the subsequent 4 months, multiple similar nodules developed on the injected areas. The lesions, which were initially painful, became asymptomatic as they developed purulent drainage and ruptured onto the skin surface. There were no associated fevers, chills, or sweats. The nodules failed to respond to a 2-month course of oral prednisone and intralesional triamcinolone acetonide. Physical examination showed red, firm, subcutaneous nodules some of which were draining a serosanguinous exudate (Fig. 1). While a presumptive diagnosis of foreign body granuloma was made, the possibility of an atypical mycobacterial infection remained, and therefore tissue was submitted for culture. While awaiting culture results, the patient was started on minocycline, 50 mg twice daily. The biopsy showed a collection of chronic and granulomatous inflammatory cells, intermixed with a few areas of polymorphonuclear abscesses within the dermis (Fig. 2). Doubly refractile foreign material was not detected. Although acid-fast bacilli were not observed with Ziehl-Neelsen stain, tissue culture grew mycobacterial colonies after 1 week of incubation. The isolate was subsequently identified as Mycobacterium chelonae, and clarithromycin, 500 mg twice daily, was added to the antimicrobial regimen on the basis of the susceptibility profile. There was significant improvement and the lesions resolved clinically over the following 6 weeks.
- November 17, 1999
Digital Object Identifier (DOI)
Additional Document Info